Colorado, 2013Funnel Cloud in Colorado, June 17, 2013
June 17, 2013 · NWS GJT · 1 event in 1 county or zone
A thunderstorm spawned a tornado just south of the town of Gunnison.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm spawned a tornado just south of the town of Gunnison.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 17, 11:15 AM MST, 33 minutes earlier.
Area forecast discussion, Jun 17, 11:15 AM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1215 PM MDT MON JUN 17 2013
.UPDATE...
ISSUED AT 1215 PM MDT MON JUN 17 2013
TRANSITION DAY AS THE AIR MASS CONTINUES ITS DRYING TREND. HOWEVER
THERE IS SUFFICIENT MOISTURE AND CONVECTIVE POTENTIAL FOR ISOLATED
STORMS OVER THE ERN HALF OF OUR FORECAST AREA. MOST OF THESE WILL
HUG THE HIGHER TERRAIN...BUT MOISTURE OVER NW NEW MEXICO MAY BRUSH
THE LOWER ELEVATIONS OF LA PLATA AND ARCHULETA FOR SHORT LIVED
STORMS. WITH THE GENERAL TREND OF MID LEVEL DRYING SPREADING
EASTWARD...CONVECTIVE POTENTIAL MAY LOWER BY EARLY EVENING WITH
MANY STORMS "GOING TO BED" BEFORE SUNSET.
&&
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 302 AM MDT MON JUN 17 2013
CONVECTION STILL CONTINUES...MUCH LIKE YESTERDAY...THOUGH LATEST
SATELLITE AND RADAR IMAGERY STRONGLY SUGGESTS IT WON/T LAST MUCH
LONGER. THE PUSH OF DRY AIR ANTICIPATED FOR TODAY DID NOT
MATERIALIZE FOR AREAS NORTH OF I-70 AS INDICATED BY 00Z GJT
SOUNDING OF .51 INCHES OF PWAT. HOWEVER...NAM12/GFS TIME SERIES OF
PWATS DOES SHOW A DECREASE THROUGH THE DAY WHICH MATCHES UP WITH
THE DRY AIR TRYING TO ENTER THE REST OF THE CWA. DIFFICULT TO
PINPOINT THE CULPRIT FOR THE CONTINUED CONVECTION THIS MORNING AS JET
REMAINS TO OUR SOUTH WITH LITTLE UPPER LEVEL DIVERGENCE OVERHEAD.
A STRONG VORT MAX IS MOVING OVER SRN WY WHILE A WEAK MAX IS MOVING
ACROSS SRN UT SO BELIEVE THIS LITTLE WAVE IS WORKING ON AVAILABLE
MOISTURE TO KEEP THE SHOWERS GOING. REGARDLESS...BY DAYBREAK ALL
PRECIP SHOULD BE OVER BEFORE ANOTHER ROUND OF CONVECTION KICKS OFF
DUE TO DAYTIME HEATING AND AVAILABLE MOISTURE THIS AFTERNOON.
BUMPED UP POPS SOMEWHAT SINCE NAM12...WHICH HAS BEEN DOING WELL
LATELY...CONTINUES TO FAVOR THE HIGHER TERRAIN ESPECIALLY THE SAN
JUANS.
THE BULK OF THE CONVECTION WILL DIMINISH THIS EVENING AFTER
SUNSET...BUT LIKE THE PREVIOUS FEW NIGHTS...A FEW ISOLATED SHOWERS
OR STORMS MAY PERSIST PAST MIDNIGHT.
A LARGE PACIFIC UPPER LOW WILL SLOWLY APPROACH THE PACIFIC NORTHWEST
COAST TUESDAY WHILE A WEAK 60KT UPPER JET IN THE SOUTHERN STREAM
CROSSES SOUTHERN CA TO THE 4 CORNERS. MODELS HAVE BEEN CONSISTENT
IN KEEPING THE PAC LOW OFFSHORE THROUGH TUESDAY. HOWEVER...A
RIDGE FROM SOUTHWESTERN CANADA DOWN TO NORTHERN MEXICO WILL
PREVENT THE GRADIENT FROM REALLY TIGHTENING OVER OUR AREA. WE
WILL LIKELY EXPERIENCE SOME GUSTINESS TUESDAY MAINLY FROM DAYTIME
MIXING ON A HOT SUMMER DAY BUT THINK THE STRONGER WINDS WILL HOLD
OFF UNTIL THE PAC LOW MAKES LANDFALL. THE EXCEPTION MAY BE
SOUTHEAST UT UNDERNEATH THE NOSE OF THAT ENCROACHING UPPER JET.
WEST TO SOUTHWEST FLOW ACROSS OUR AREA WILL CONTINUE THE DRYING
TREND TUESDAY. TIME-HEIGHT SECTIONS SHOW THE MID-LEVEL MOISTURE
LAYER SHRINKING AND ISENTROPIC ANALYSES HAVE THE BULK OF THE
MOISTURE SHIFTING EAST AS WELL. WILL CARRY ONLY ISOLATED AFTERNOON
THUNDERSTORMS OVER THE CO MTNS NEARER THE DIVIDE. AS THE THERMAL
RIDGE ALOFT MOVES OVERHEAD...WARMING ALOFT SHOULD BEGIN TO INHIBIT
DEEP CONVECTION. HIGH TEMPS WILL CONTINUE TO CREEP UPWARD.
.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 302 AM MDT MON JUN 17 2013
THE UPPER LOW MOVES INLAND OVER THE NORTHWEST STATES BY WEDNESDAY
MORNING. A SHORTWAVE ROTATING AROUND THE LOW LIFTS ACROSS ID DURING
THE DAY ON WEDNESDAY TIGHTENING THE GRADIENT WHILE AN ASSOCIATED
DRY COLD FRONT PUSHES ACROSS NRN UT. SOUTHWEST WINDS WILL STRENGTHEN
WEDNESDAY IN RESPONSE WITH DAYTIME MIXING BRINGING THE STRONGER
WINDS ALOFT DOWN TO THE SURFACE FOR GUSTY AFTERNOON WINDS AND
HEIGHTENED WILDFIRE CONCERNS. STRONGEST WINDS WILL BE FROM
SOUTHEAST UT UP ACROSS NORTHWEST CO. WEDNESDAY LOOKS DRY WITH
PRECIPITABLE WATER VALUES BELOW 1/4 INCH AND WARM AIR ALOFT
LIMITS DEEP CONVECTION.
FROM THURSDAY ONWARD...NO SENSIBLE WX IS EXPECTED OVER THE CWA
THOUGH WE WILL STILL BE AFFECTED BY THE AREA OF LOW PRESSURE TO
OUR NORTH. SWLY FLOW WILL CONTINUE WITH GUSTY AFTERNOON WINDS AS
GRADIENT REMAINS FAIRLY TIGHT THROUGH THE PERIOD. FIRE WEATHER
CONCERNS WILL CONTINUE UNDER THIS REGIME. TEMPERATURES WILL SEE
LITTLE VARIATION DAY TO DAY...RUNNING 2 TO 4 DEGREES ABOVE NORMAL.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1215 PM MDT MON JUN 17 2013
VFR WITH SCATTERED CONVECTION OVER THE HIGH TERRAIN OF WRN
COLORADO THROUGH 02Z THIS EVENING. A 20 PERCENT CHANCE THAT STORMS
PASS OVER THE KEGE AND KASE TAF SITES. AFTER 02Z...SKY CONDITIONS
TREND TOWARD SKC.
&&
.FIRE WEATHER...
ISSUED AT 302 AM MDT MON JUN 17 2013
UPPER RIDGING WITH A GRADUALLY DRYING SOUTHWEST FLOW WILL PERSIST
INTO TUESDAY AFTERNOON OVER THE INTERMOUNTAIN WEST AND WESTERN
SLOPE. LOW PRESSURE MOVING INTO THE NORTHWEST STATES AND NORTHERN
ROCKIES BY MID WEEK WILL BEGIN TO BREAK DOWN THE RIDGE AND PUSH IT
EAST OF THE ROCKIES. THIS IN TURN WILL BRING IN STRONGER WINDS
ALOFT AS THE GRADIENT TIGHTENS BETWEEN THE DEPARTING RIDGE AND
APPROACHING UPPER LOW. ABOVE NORMAL TEMPERATURES AND NEAR ZERO
WETTING RAIN CHANCES WILL PERSIST EARLY THIS WEEK WHICH WILL
CONTINUE TO AFFECT FUEL MOISTURE. AREAS OF CRITICAL FIRE WEATHER
CONDITIONS MAY BEGIN TO INCREASE LATE TUESDAY IN THE FAR WESTERN
CWA AND COULD BECOME WIDESPREAD BY WEDNESDAY IN THIS FAVORABLE
PATTERN. THE DRY AND WINDY CONDITIONS MAY SURVIVE INTO THE LATE
WEEK PERIOD. FUEL SPECIALISTS AND FIRE MANAGERS ARE URGED TO KEEP
FUEL STATUS UPDATED.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR COZ200-202-203-207-290>293.
UT...FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR UTZ483.
&&
UPDATE...PF
SHORT TERM...TGR/JAD
LONG TERM...TGR/JAD
AVIATION...PF
FIRE WEATHER...TGRHazardous weather outlook, Jun 17, 5:07 AM MST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
607 AM MDT MON JUN 17 2013
COZ001>014-017>023-UTZ022>025-027>029-181215-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
607 AM MDT MON JUN 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING THOUGH COVERAGE SHOULD BE LESS THAN SEEN THE LAST FEW
DAYS. OUTSIDE OF ANY CONVECTION...PLENTY OF SUN AND WARM
TEMPERATURES ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SOUTHWESTERLY FLOW WILL SET UP DUE TO A DEEP AREA OF LOW PRESSURE
THAT WILL BE WELL TO OUR NORTH. THIS LOW PRESSURE SYSTEM WILL
CREATE GUSTY WINDS TUESDAY THROUGH THURSDAY RAISING FIRE WEATHER
CONCERNS. IN THAT REGARD...A FIRE WEATHER WATCH HAS BEEN ISSUED
FOR WEDNESDAY FOR GUSTY WINDS AND LOW HUMIDITIES. FIRE WEATHER
CONCERNS WILL BE ELEVATED FOR THE REMAINDER OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jun 17, 8:43 AM MST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
943 AM MDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TORNADO 1 S GUNNISON 38.53N 106.93W
06/16/2013 GUNNISON CO PUBLIC
TORNADO WAS OFF WHITE... S SHAPED... 3 FT IN
DIAMETER... ROTATING... MOVING WEST... CONNECTED FROM
THE CLOUD TO GROUND
&&
EVENT NUMBER GJT1301174
TGJTFunnel Cloud, Gunnison
- When
- June 17, 11:48 AM MST to 11:53 AM MST
- Where
- Gunnison County, 0.89 mi S of (Guc)gunnison Co Arp
- Reported by
- Public
- Coordinates
- 38.517, -106.930
A funnel cloud was spotted just south of the Gunnison River near the town of Gunnison.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Texas, June 17, 2013$14 million · 4.5 in hail · 11 events
- Hail and Damaging Winds in Massachusetts, June 17, 2013$346,000 · 50 kt wind · 18 events
- Flash Flooding and Heavy Rain in Kentucky, June 17 to 18, 2013$578,000 · 4 events
- Hail in South Dakota, June 17, 2013$355,000 · 2 in hail · 5 events
- Hail and Damaging Winds in Michigan, June 17, 2013$38,000 · 2 in hail · 49 events
- Flash Flooding and Damaging Winds in Georgia, June 17, 2013$195,000 · 50 kt wind · 7 events
- Flash Flood in Missouri, June 17, 2013$200,000 · 1 event
- Flash Flooding in West Virginia, June 17 to 18, 2013$105,000 · 2 events
- Flash Flood in Tennessee, June 17, 2013$100,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, June 17, 2013$45,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Kentucky, June 17, 2013$42,000 · 1 in hail · 9 events
- Damaging Winds in Illinois, June 17, 2013$50,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482923.